Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla to Complera because of extreme side effects
Mar 26, 2012

I am newly diagnosed. My doctor believed I found out at about 4 months in because I tested negative in Feb and May of 2011. My first count was 456, percentage of 36 and 91,000 viral load. The following week, my CD4 was 357 and viral load 101,000 with no change in percentage. I was started on Atripla, however, I started having extreme side effects. I only had vivid dreams for two nights but I constantly felt like I was in a complete fog throughout the day, experienced fatigue, loss of appetite, nausea and constipation. The worse symptoms came during my menstrual cycle when I started to vomit and could not hold any food down and my fingers and lips began to tingle. I was told to stop taking Atripla (I had been using it for about 2 1/2 weeks when I was taken off and after two days felt better). He ordered labs and checked my CBC and CMP for drug toxities. He said my labs were ok and ordered Complera. He thought that maybe the side effects were caused by Sustiva making me extremly dizzy. I almost felt like he was guessing. Have you ever heard of anyone having such extreme side effects on Atripla without toxicity to something in the drug? I'm nervous I might experience the same reaction on Complera but don't want to be off of meds. The weird thing is although I had a lot of side effects with Atripla, I know it was working because my clearly visible lymph nodes all but disappeared.

Response from Dr. McGowan

It is not unusual to have side effects while adjusting to new meds...every person is different. In your case the symptoms came and went fairly quickly when you took the meds. Your CD4 count was pretty good, so I would not expect that you would be having an "Immune Reconstitution" effect...which is when people get symptoms due to a "rebalancing" of the immune system (this usually happens when a persons CD4 count is below 200 when they start).

Complera may be an option, it tends to cause fewer side effects of the type you describe, it may also be safer if you ever plan to have children and get pregnant (which you should discuss with your doctor in advance).

If you switch immediatley after taking Atripla there can be a drug interaction bewteen the 2 that could effect the potency of Complera, so you would need to be very adherent with your doses. This risk is less the longer after the Atripla was stopped (1-2 weeks better than 1-2 days for example). Since your viral level was essentially 100,000 or less complera may be a good option. One thing to remember is to be sure to take the Complera with food (at least a 400 calorie meal), which is the opposite of Atripla. Also avoid medicines called PPIs (proton pump inhibitors- such as Prilosec [omeprazole], Nexium [esomeprazole], Prevacid [lansoprazole], Protonix [pantoprazole], etc) that lower stomach acid, as these can lessen the effectiveness of Complera.

Best, Joe



Previous
Meds timings?
Next
Help me pls.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement